Preventing Hypoglycemia Following Treatment of Hyperkalemia in Hospitalized Patients
Hypoglycemia is a serious complication following treatment of hyperkalemia with intravenous insulin. The aims of this study were to determine the incidence of hypoglycemia (≤3.9 mmol/l, 70 mg/dL) and severe hypoglycemia (<3.0 mmol/l, 54 mg/dL) in noncritical care inpatients following treatment of hyperkalemia and to establish the risk factors predisposing to this complication. This was a single-center observational study reviewing the Electronic Patient Records of hyperkalemia treatment with intravenous insulin on the general wards of a large UK teaching hospital. A total of 662 episodes of hyperkalemia treated with insulin/dextrose were included. Among these episodes, 116 treatments (17.5%) resulted in hypoglycemia and 47 (7.1%) resulted in severe hypoglycemia. Lower pretreatment capillary blood glucose level, older age, and lower bodyweight were associated with a higher risk of posttreatment hypoglycemia. The incidence of hypoglycemia following hyperkalemia treatment in hospitalized patients is unacceptably high. Identifying individuals at high risk of hypoglycemia and adjusting prescriptions may reduce the incidence.